Texas, 2025

Winter Weather in Texas, January 9, 2025

January 9, 2025 · NWS EWX · 7 events in 7 counties and zones

An area of low pressure along the coast brought precipitation to South-Central Texas. With cold air in place at the surface, warmer air moved over it which led to a period of light freezing rain and sleet for the Hill Country and Edwards Plateau.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

An area of low pressure along the coast brought precipitation to South-Central Texas. With cold air in place at the surface, warmer air moved over it which led to a period of light freezing rain and sleet for the Hill Country and Edwards Plateau. The result was light icing on elevated surfaces and tree branches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jan 9, 5:39 AM CST, 4 hours 21 minutes earlier.

Area forecast discussion, Jan 9, 5:39 AM CST, 4 hours 21 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Austin/San Antonio TX
539 AM CST Thu Jan 9 2025

...New AVIATION (12Z TAFS)...

.SHORT TERM...
(Today through Friday)
Issued at 226 AM CST Thu Jan 9 2025

- Winter Weather Advisory in effect for the Hill Country and Edwards
  Plateau Thursday into Friday morning.

- Wintry mix of sleet, freezing rain, and snow over the Edwards
Plateau and Hill Country Thursday. Up to one tenth of an inch of ice
accumulation is possible mainly on elevated surfaces.

Our long advertised wintry event will begin shortly. An expensive
precipitation shield has been developing over west and southwest
Texas and is expected to fill in from south to north of South
Central Texas by mid to late morning as an upper level low pivots
further east, resulting in widespread divergence within the left
exit of the 500mb jet. In combination with a slowly saturating
boundary layer over the region, expect widespread showers to develop
and continue through the entire afternoon. Meanwhile, in the Hill
Country and Edwards Plateau, mainly freezing rain is expected to mix
in as we wetbulb down into the upper 20s/lower 30s this morning and
early this afternoon. Up to 1/10th of an inch of ice accumulation is
expected over these areas, with perhaps some locally higher amounts
if cooler temperatures can be realized along with more efficient
accretion on elevated surfaces. Beyond 21Z, most if not all precip
should be liquid, but there is still a chance for some wintry mix of
sleet, freezing rain, and snow within the advisory area through 6am
Friday. Temperatures should remain fairly steady in the upper 30s to
middle and upper 40s for highs on Friday as some breaks in the
clouds develop late Friday after this storm system moves away.

&&

.LONG TERM...
(Friday night through Wednesday)
Issued at 226 AM CST Thu Jan 9 2025

Key Messages:

- Hard freeze likely Friday night/Saturday morning.

- Below normal temperatures to continue into next week.

An upper level trough axis moves through south central Texas Friday
night into Saturday morning. The atmosphere will be very dry as this
trough moves through the region, so dry weather along with clear
skies can be expected. Surface winds should drop off significantly
Friday night as high pressure remains in place. With skies mostly
clear and dry air (dewpoints in the teens and 20s) at the surface, we
expect to see good radiational cooling conditions. This will allow
for temperatures to drop into the 20s for most areas, with perhaps
some readings just below 20 degrees in sheltered valleys over the
Hill Country. While a few spots over the Hill Country and nearby I-35
north of San Antonio may briefly approach Cold Weather Advisory
levels, these conditions should be very brief. For now, we will hold
off on any headlines as wind speeds look to remain light.

Southwesterly winds at the surface should help temperatures rebound
into the lower 50s to lower 60s for Saturday afternoon. The NBM looks
a little cool and we have nudged temperatures upward a bit. On
Sunday a cold front moves in from the north during the afternoon/evening
and will keep highs down in the lower to mid 50s across the Hill
Country. Elsewhere, we should see highs in the lower to mid 60s.
Behind the front on Monday, surface high pressure remains in place
keeping highs in the lower 50s to lower 60s. We do expect to see a
return of low/mid level warm air advection beginning late Monday.
This will allow for cloud cover to increase from south to north. With
increasing clouds and cool surface high pressure in place, highs on
Tuesday will inch downward into the upper 40s to mid 50s. Some light
showers may develop across the coastal plains westward to the Rio
Grande on Tuesday. Precipitation amounts appear to remain low with
these showers. Some differences are noted among the operational
models as we head into the middle of next week. The GFS is more
aggressive with regard to precipitation chances on Wednesday, while
the ECMWF is drier. The difference is likely due to the flow aloft
with the GFS showing an active southwest flow in place. The ECMWF
ensemble tends to favor the latest operational GFS, so we may need to
spread rain chances farther north in subsequent forecasts.

&&

.AVIATION...
(12Z TAFS)
Issued at 528 AM CST Thu Jan 9 2025

An active period of weather is expected at all 4 TAF sites. Expect
some MVFR ceilings this morning before a transition to IFR ceilings
develops rather quickly at the onset of rain and showers late morning
and early afternoon. Winds will remain ENE and shift to more
northerly by late afternoon, then swinging around out of the
northwest behind the departing surface low to the south. IFR ceilings
are expected and even LIFR ceilings at times through late afternoon
and into the overnight hours. Improvement to MVFR is expected by
early to mid morning Friday, but winds will increase to 10-15 kts
with gusts of 20-25 kts Friday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              39  35  44  26 / 100 100   0   0
Austin Bergstrom Intl Airport  40  35  45  23 / 100 100   0   0
New Braunfels Muni Airport     41  35  46  26 / 100 100   0   0
Burnet Muni Airport            34  32  40  24 / 100 100   0   0
Del Rio Intl Airport           42  36  51  27 /  90  70   0   0
Georgetown Muni Airport        38  33  41  23 / 100 100   0   0
Hondo Muni Airport             41  35  47  24 / 100  90   0   0
San Marcos Muni Airport        40  34  45  24 / 100 100   0   0
La Grange - Fayette Regional   42  35  45  25 / 100 100   0   0
San Antonio Intl Airport       41  36  46  27 / 100 100   0   0
Stinson Muni Airport           42  37  48  27 / 100 100   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 6 AM CST Friday for Bandera-Blanco-
Burnet-Edwards-Gillespie-Kendall-Kerr-Llano-Real-Val Verde.

&&

Short-Term...MMM
Long-Term...Platt
Aviation...MMM
Hazardous weather outlook, Jan 9, 3:45 AM CST, 6 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
345 AM CST Thu Jan 9 2025

TXZ171>173-183>194-202>209-217>225-228-100945-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
345 AM CST Thu Jan 9 2025

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

A Winter Weather Advisory goes into effect across the Hill
Country and Southern Edwards Plateau starting this morning at 6
AM CST. Up to a tenth of an inch of ice will be possible. Minor
impacts to elevated surfaces and overpasses are expected. A few
isolated slick spots on roads may be possible. Occasional sleet
pellets and a few snowflakes may also occur as well but no impacts
are expected from sleet or snow. Elsewhere, a cold rain can be
expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A Winter Weather Advisory remains in effect across the Hill
Country and Southern Edwards Plateau until early Friday morning
at 6 AM CST. Up to a tenth of an inch of ice will be
possible. Minor impacts to elevated surfaces and overpasses are
expected. A few isolated slick spots on roads may be possible.
Occasional sleet pellets and a few snowflakes may also occur as
well but no impacts expected from sleet or snow. Elsewhere, a
cold rain will be expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

The Austin-San Antonio National Weather produces a graphical
Hazardous Weather Outlook at weather.gov/erh/ghwo?wfo=ewx
The last issuance of this text version of the Hazardous Weather
Outlook will be issued on Monday January 13. Additional hazard
information can be found in our Key Messages Section of our Area
Forecast Discussion.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter weather. Local standard time, as filed.

Winter Weather, Edwards

When
January 9, 10:00 AM CST to 12:45 PM CST
Where
Edwards forecast zone
Reported by
Emergency Manager
Coordinates
29.983, -100.305 (the zone’s center; the record gives no point)

Light freezing rain left a glaze of ice on tree limbs in Rocksprings.

Winter Weather, Kerr

When
January 9, 10:19 AM CST to 2:25 PM CST
Where
Kerr forecast zone
Reported by
Emergency Manager
Coordinates
30.062, -99.350 (the zone’s center; the record gives no point)

Winter precipitation started as sleet in Mountain Home and changed over to freezing rain. The freezing rain left a light glaze of ice on elevated street signs in Kerrville.

Winter Weather, Llano

When
January 9, 12:00 PM CST to 1:20 PM CST
Where
Llano forecast zone
Reported by
Public
Coordinates
30.706, -98.684 (the zone’s center; the record gives no point)

Light sleet fell near Buchanan Dam, but there was no accumulation.

Winter Weather, Williamson

When
January 9, 1:45 PM CST to 2:45 PM CST
Where
Williamson forecast zone
Reported by
Emergency Manager
Coordinates
30.648, -97.601 (the zone’s center; the record gives no point)

There were a few patches of sleet on Shell Rd. in Serenada.

Winter Weather, Gillespie

When
January 9, 2:25 PM CST to 4:30 PM CST
Where
Gillespie forecast zone
Reported by
Emergency Manager
Coordinates
30.318, -98.946 (the zone’s center; the record gives no point)

Light freezing rain left a light glaze of ice on elevated street signs in Fredericksburg, on fences in Crabapple, and tree branches in Doss and Fredericksburg.

Winter Weather, Burnet

When
January 9, 2:53 PM CST to 3:53 PM CST
Where
Burnet forecast zone
Reported by
ASOS
Coordinates
30.788, -98.182 (the zone’s center; the record gives no point)

The ASOS at Burnet Municipal Airport/Kate Craddock Field reported a trace of freezing rain.

Winter Weather, Kendall

When
January 9, 3:50 PM CST to 4:50 PM CST
Where
Kendall forecast zone
Reported by
Public
Coordinates
29.945, -98.712 (the zone’s center; the record gives no point)

Light freezing rain produced a light glaze of ice on tree branches near Old Tunnel State Park.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2025Every state in 2025This day in weather historyWarnings in Texas, January 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1230377, 1230376, 1230378, 1230379, 1230375, 1230374, 1230380.